Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A counterexample concerning the relation between decoupling constants and $\operatorname{UMD}$-constants


Author: Stefan Geiss
Journal: Trans. Amer. Math. Soc. 351 (1999), 1355-1375
MSC (1991): Primary 46B07, 60G42; Secondary 46B70, 60B11
MathSciNet review: 1458301
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For Banach spaces $X$ and $Y$ and a bounded linear operator
$T:X \rightarrow Y$ we let $\rho(T):=\inf c$ such that

\begin{displaymath}\left( AV_{\theta _l = \pm 1} \left\|\sum\limits _{l=1}^\infty \theta _l \left( \sum\limits _{k=\tau _{l-1}+1}^{\tau _l} h_k T x_k \right)\right\|_{L_2^Y}^2 \right)^{\frac{1}{2}} \le c \left\| \sum\limits _{k=1}^\infty h_k x_k \right\| _{L_2^X} \end{displaymath}

for all finitely supported $(x_k)_{k=1}^\infty \subset X$ and all $0 = \tau _0 < \tau _1 < \cdots$, where $(h_k)_{k=1}^\infty \subset L_1[0,1)$ is the sequence of Haar functions. We construct an operator $T:X \rightarrow X$, where $X$ is superreflexive and of type 2, with $\rho(T)<\infty$ such that there is no constant $c>0$ with

\begin{displaymath}\sup _{\theta _k = \pm 1} \left\| \sum\limits _{k=1}^\infty \theta _k h_k T x_k \right\| _{L_2^X} \le c \left\| \sum\limits _{k=1}^\infty h_k x_k \right\| _{L_2^X}. \end{displaymath}

In particular it turns out that the decoupling constants $\rho(I_X)$, where $I_X$ is the identity of a Banach space $X$, fail to be equivalent up to absolute multiplicative constants to the usual $\operatorname{UMD}$-constants. As a by-product we extend the characterization of the non-superreflexive Banach spaces by the finite tree property using lower 2-estimates of sums of martingale differences.


References [Enhancements On Off] (What's this?)

  • 1. D. J. Aldous, Unconditional bases and martingales in 𝐿_{𝑝}(𝐹), Math. Proc. Cambridge Philos. Soc. 85 (1979), no. 1, 117–123. MR 510406, 10.1017/S0305004100055559
  • 2. Nakhlé Asmar and Stephen Montgomery-Smith, On the distribution of Sidon series, Ark. Mat. 31 (1993), no. 1, 13–26. MR 1230262, 10.1007/BF02559495
  • 3. Bernard Beauzamy, Introduction to Banach spaces and their geometry, 2nd ed., North-Holland Mathematics Studies, vol. 68, North-Holland Publishing Co., Amsterdam, 1985. Notas de Matemática [Mathematical Notes], 86. MR 889253
  • 4. Jöran Bergh and Jörgen Löfström, Interpolation spaces. An introduction, Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. MR 0482275
  • 5. Jöran Bergh and Jaak Peetre, On the spaces 𝑉_{𝑝} (0<𝑝≤∞), Boll. Un. Mat. Ital. (4) 10 (1974), 632–648 (English, with Italian summary). MR 0380389
  • 6. J. Bourgain, Some remarks on Banach spaces in which martingale difference sequences are unconditional, Ark. Mat. 21 (1983), no. 2, 163–168. MR 727340, 10.1007/BF02384306
  • 7. Donald L. Burkholder, Martingales and Fourier analysis in Banach spaces, Probability and analysis (Varenna, 1985) Lecture Notes in Math., vol. 1206, Springer, Berlin, 1986, pp. 61–108. MR 864712, 10.1007/BFb0076300
  • 8. Donald L. Burkholder, Explorations in martingale theory and its applications, École d’Été de Probabilités de Saint-Flour XIX—1989, Lecture Notes in Math., vol. 1464, Springer, Berlin, 1991, pp. 1–66. MR 1108183, 10.1007/BFb0085167
  • 9. D. L. Burkholder, B. J. Davis, and R. F. Gundy, Integral inequalities for convex functions of operators on martingales, Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971) Univ. California Press, Berkeley, Calif., 1972, pp. 223–240. MR 0400380
  • 10. D. L. Burkholder and R. F. Gundy, Extrapolation and interpolation of quasi-linear operators on martingales, Acta Math. 124 (1970), 249–304. MR 0440695
  • 11. D. J. H. Garling, Random martingale transform inequalities, Probability in Banach spaces 6 (Sandbjerg, 1986) Progr. Probab., vol. 20, Birkhäuser Boston, Boston, MA, 1990, pp. 101–119. MR 1056706
  • 12. Adriano M. Garsia, Martingale inequalities: Seminar notes on recent progress, W. A. Benjamin, Inc., Reading, Mass.-London-Amsterdam, 1973. Mathematics Lecture Notes Series. MR 0448538
  • 13. Stefan Geiss, 𝐵𝑀𝑂_{𝜓}-spaces and applications to extrapolation theory, Studia Math. 122 (1997), no. 3, 235–274. MR 1434474
  • 14. Paweł Hitczenko, Upper bounds for the 𝐿_{𝑝}-norms of martingales, Probab. Theory Related Fields 86 (1990), no. 2, 225–238. MR 1065280, 10.1007/BF01474643
  • 15. Paweł Hitczenko, Domination inequality for martingale transforms of a Rademacher sequence, Israel J. Math. 84 (1993), no. 1-2, 161–178. MR 1244666, 10.1007/BF02761698
  • 16. Robert C. James, Some self-dual properties of normed linear spaces, Symposium on Infinite-Dimensional Topology (Louisiana State Univ., Baton Rouge, La., 1967) Princeton Univ. Press, Princeton, N.J., 1972, pp. 159–175. Ann. of Math. Studies, No. 69. MR 0454600
  • 17. Robert C. James, Super-reflexive Banach spaces, Canad. J. Math. 24 (1972), 896–904. MR 0320713
  • 18. Michel Ledoux and Michel Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23, Springer-Verlag, Berlin, 1991. Isoperimetry and processes. MR 1102015
  • 19. Joram Lindenstrauss and Lior Tzafriri, Classical Banach spaces. I, Springer-Verlag, Berlin-New York, 1977. Sequence spaces; Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 92. MR 0500056
    Joram Lindenstrauss and Lior Tzafriri, Classical Banach spaces. II, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 97, Springer-Verlag, Berlin-New York, 1979. Function spaces. MR 540367
  • 20. B. Maurey, Système de Haar, Séminaire Maurey-Schwartz 1974–1975: Espaces Lsup𝑝, applications radonifiantes et géométrie des espaces de Banach, Exp. Nos. I et II, Centre Math., École Polytech., Paris, 1975, pp. 26 pp. (erratum, p. 1) (French). MR 0420839
  • 21. G. Pisier, Un exemple concernant la super-réflexivité, Séminaire Maurey-Schwartz 1974–1975: Espaces 𝐿^{𝑝} applications radonifiantes et géométrie des espaces de Banach, Annexe No. 2, Centre Math. École Polytech., Paris, 1975, pp. 12 (French). MR 0410340
  • 22. Gilles Pisier, Martingales with values in uniformly convex spaces, Israel J. Math. 20 (1975), no. 3-4, 326–350. MR 0394135
  • 23. Gilles Pisier and Quan Hua Xu, Random series in the real interpolation spaces between the spaces 𝑣_{𝑝}, Geometrical aspects of functional analysis (1985/86), Lecture Notes in Math., vol. 1267, Springer, Berlin, 1987, pp. 185–209. MR 907695, 10.1007/BFb0078146
  • 24. J. Wenzel. Personal communication.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 46B07, 60G42, 46B70, 60B11

Retrieve articles in all journals with MSC (1991): 46B07, 60G42, 46B70, 60B11


Additional Information

Stefan Geiss
Affiliation: Mathematisches Institut der Friedrich–Schiller–Universität, Postfach, D–O7740 Jena, Germany
Email: geiss@minet.uni-jena.de

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02093-0
Keywords: Vector valued martingales, unconditional constants, superreflexive Banach spaces, interpolation of Banach spaces
Received by editor(s): November 4, 1996
Received by editor(s) in revised form: April 8, 1997
Article copyright: © Copyright 1999 American Mathematical Society